Pennsylvania, 2012Flash Flood and Hail in Pennsylvania, August 14 to 15, 2012
August 14 to 15, 2012 · NWS CTP · 8 events in 6 counties and zones
A frontal system moved east from the Ohio Valley and triggered numerous strong to severe thunderstorms during the afternoon and evening hours. A few storms produced isolated reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal system moved east from the Ohio Valley and triggered numerous strong to severe thunderstorms during the afternoon and evening hours. A few storms produced isolated reports of large hail and damaging winds. A cluster of training thunderstorms produced heavy rainfall across portions of the lower Susquehanna Valley. Localized flash flooding occurred over eastern Cumberland County where radar and rain gage reports indicated 1-2 inches fell in less than one hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 14, 1:55 PM EST, 5 minutes earlier.
Area forecast discussion, Aug 14, 1:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT TUE AUG 14 2012
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL PUSH ACROSS WESTERN PENNSYLVANIA LATE
TODAY AND TONIGHT...THEN MOVE THROUGH THE EASTERN PART OF THE STATE
ON WEDNESDAY. COLDER AIR ALOFT WILL MOVE ACROSS THE REGION WEDNESDAY
HELPING TO CREATE A FEW AFTERNOON SHOWERS AND THUNDERSTORMS...MAINLY
ACROSS THE EASTERN HALF OF THE STATE. FAIR WEATHER WILL RETURN FOR
THURSDAY AS AN AREA OF HIGH PRESSURE DRIFTS OVERHEAD. ANOTHER...
STRONGER COLD FRONT WILL PUSH THROUGH THE STATE ON FRIDAY. AN
ANOMALOUS UPPER LEVEL TROUGH WILL LIKELY BE OVER THE NORTHEAST CONUS
THIS WEEKEND...ACCOMPANIED BY DRIER AND COOL CONDITIONS.
&&
.NEAR TERM /THROUGH TONIGHT/...
SURFACE COLD FRONT CONTINUES TO SLIDE SLOWLY TO THE EAST FROM
CENTRAL OHIO ATTM...WITH A WEAK 1011MB MESO LOW ALONG IT NEAR KCMH.
VISIBLE SAT LOOP SHOWS THAT PRACTICALLY ALL OF THE EARLIER...THICKER
CLOUD COVER HAS DISSOLVED ACROSS THE LOWER SUSQ VALLEY...WHILE THE
CONVECTIVE TEMP HAS BEEN REACHED OVER THE PAST 60-90 MINUTES IN MOST
OTHER LOCATIONS WITH A FEW/ISOLATED STRONG TSRA SPRINGING UP ACROSS
THE SCENT AND WESTERN MTNS OF THE THE STATE.
HOURLY MESO ANALYSIS OF MIXED-LAYER CAPE SHOWS A WELL-DEFINED AXIS
OF INSTABILITY FORMING FROM NEAR KHGR TO KIPT...WHERE SKIES HAVE
BECOME ESSENTIALLY SCT WITH SFC DEWPOINTS IN THE MID/UPR 60S AND
RELATIVELY JUICY PWATS OF 1.50-1.75 INCH. MIXED LAYER CAPES ARE
1000-1500 J/KG IN THIS RIBBON.
THE SECOND AREA OF LARGE SCALE CONVERGENCE...BUT SOMEWHAT LESSER
CAPE VALUES..WILL SUPPORT SHRA/TSRA DEVELOPMENT CLOSER TO THE
APPROACHING COLD FRONT ACROSS THE WRN MTNS OVER THE NEXT FEW HOURS.
HRRR MODEL SHOWS THE ISOLATED TO SCT TSRA IN THESE AREAS CONGEALING
INTO ONE OR MORE BKN LINES OF STRONG TO POTENTIALLY SVR TSRA ACROSS
THE CENTRAL ZONES AND SUSQ VALLEY EARLY THIS EVENING.
AS THE CFRONT SLOWS ITS EAST PROGRESS OVERNIGHT...AND A FEW WEAK
SHORTWAVES RIPPLE NEWD OVERHEAD SOME TRAINING OF THE CONVECTION WILL
LIKELY OCCUR AND PRODUCE LOCALLY HEAVY RAIN OF 1-2 INCHES ACROSS THE
EASTERN THIRD OF THE CWA.
ELSEWHERE ACROSS CENTRAL AND WESTERN PENN...BASIN AVG QPF WILL BE
SEVERAL TENTHS OF AN INCH...TO LOCALLY 0.75-1.00.
TEMPS WILL COOL INTO THE MID/UPR 50S FOR LOWS ACROSS THE LAURELS AND
NW MTNS...JUST IN THE WAKE OF THE CFRONT...WHILE CENTRAL AND ERN
SECTIONS OF THE STATE SEE MIN TEMPS BETWEEN 60-65F.
ANY PARTIAL CLEARING TONIGHT WILL COMBINE WITH THE LIGHT WIND TO
PRODUCE AREAS OF 1/2-1SM FOG AFTER MIDNIGHT.
&&
.SHORT TERM /WEDNESDAY/...
THE INITIAL SFC COLD FRONT WILL EDGE ITS WAY TO ERN PENN DURING THE
MIDDAY HOURS WEDNESDAY...WHILE A SECONDARY/DEEPER PUSH OF COOLER AIR
WILL MOVE TWD THE SUSQ DURING THE LATE AFTERNOON.
WILL LIMIT THE HIGHEST POPS TO 40-50 PERCENT WEDNESDAY ACROSS THE
EAST...AND BROAD-BRUSH APPROX 30 PERCENT POPS ELSEWHERE AS A THERMAL
TROUGH AT 700 MB APPROACHES FROM THE WEST LATER IN THE AFTERNOON.
THE RELATIVE POTENT UPPER SHORTWAVE PASSING ACROSS THE AREA DURING
TIME OF MAX HEATING WILL LIKELY PRODUCE SCT PM TSRA...ESPECIALLY
ACROSS CENTRAL AND EASTERN PA...WHERE MARGINAL LOW LVL MOISTURE IS
PROGGED TO REMAIN.
CLOUD COVER WILL AVERAGE 60-70 PERCENT IN MOST AREAS...THOUGH
PERIODS OF MORE OVC SKIES COULD OCCUR ACROSS THE WRN MTNS FROM
OROGRAPHIC LIFT VIA THE 5-8 KTS WNW FLOW.
MAX TEMPS WILL BE QUITE SIMILAR TO TUESDAY/S...IN THE LOWER TO MID
70S ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST...AND LOWER TO
MID 80S IN THE SUSQ VALLEY AND SCENT PENN.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
ANY EVENING TSRA ACROSS THE EASTERN HALF OF THE STATE WILL
DIMINISH WED NITE...AS SHORTWAVE PASSES EAST OF PA AND MUCH DRIER
AIR OVERSPREADS THE REGION. HIGH PRES AND ASSOC DRY AIR MASS
SHOULD PROVIDE THE REGION WITH ABUNDANT SUNSHINE AND LGT WINDS ON
THURSDAY. ENS MEAN 8H TEMPS SUPPORT HIGHS FROM NR 80F OVER THE
ALLEGHENY HIGHLANDS TO THE M80S IN THE VALLEYS.
THE MED RANGE PROGS INDICATE A DEEPENING LOW OVER CENTRAL CANADA
WHICH PUSHES A COLD FRONT THROUGH THE GREAT LAKES AND INTO THE
STATE ON FRIDAY. HOWEVER...A WEST-EAST SFC RIDGE OVER THE SERN
STATES WILL LIKELY SLOW THE FRONT AND DRAG IT TO A CRAWL AS IT
GETS TO PA...LAYING OUT NE-SW. THE BEST MSTR STAYS TO THE SOUTH OF
THE MID-ATLANTIC REGION. GEFS PWATS AND CAPES INCREASE FRIDAY AS
THE NEXT TROUGH AND ACCOMPANYING FRONT PROPAGATE THROUGH. WITH THE
WEST TO NORTHWESTERLY FLOW...THERE SHOULD BE ENOUGH INSTABILITY
AND FRONTAL FORCING TO EXIST EVEN FAR AWAY FROM THE UPPER DYNAMICS
TO INCLUDE TS IN THE FCST. THE FRONT WILL SLOWLY CLEAR THE AREA
EARLY IN THE WEEKEND. AN ANOMALOUS UPPER LVL TROUGH OVER THE
NORTHEAST CONUS SIGNALS SLIGHTLY BLW NORMAL TEMPS NEXT WEEKEND
WITH ECMWF ENS MEAN 8H TEMPS POINTING TOWARD HIGHS MOSTLY IN THE
70S. BULK OF MED RANGE GUIDANCE ALSO POINTS TOWARD DRY WX NEXT
WEEKEND WITH SFC HIGH PRES RIDGE PARKED OVR THE STATE.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
MOST AIRFIELDS WILL SEE VFR CONDITIONS THROUGH MID EVENING WITH
BRIEF REDUCTIONS TO MVFR OR IFR VSBYS AND CIGS IN SHRA/TSRA.
A FEW ROUNDS OF SHOWERS AND TSTMS ARE LIKELY AT ALL LOCATIONS LATE
THIS AFTERNOON AND THIS EVENING WITH THE APPROACH OF A COLD FRONT.
MOIST LLVL AIR FROM MDTLY HIGH DEWPOINTS...AND THE LATE DAY/EVENING
RAINFALL WILL COMBINE WITH LIGHT WIND AND PARTIAL CLEARING TO
DEVELOP AREAS OF 1/2-1SM FOG AND IFR TO LIFR CIGS LATE TONIGHT
THROUGH THE MID MORNING HOURS WEDNESDAY.
CONDITIONS WILL GRADUALLY IMPROVE TO MAINLY MVFR BY LATE WEDNESDAY
MORNING...FOLLOWED BY MAINLY VFR AFTER 17Z.
OUTLOOK...
THU...A.M. FOG AND MVFR VSBYS EARLY...OTHERWISE VFR.
FRI...REDUCED CONDS LIKELY IN PERIODS OF SHOWERS/TSRA WITH A
STRONG COLD FRONT APPROACHING FROM THE WEST.
SAT AND SUN...MAINLY VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...FITZGERALD/CERU
AVIATION...LAMBERT
Hazardous weather outlook, Aug 14, 5:33 AM EST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
633 AM EDT TUE AUG 14 2012
PAZ006-011-012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-151045-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
633 AM EDT TUE AUG 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN ADVANCE
OF AN APPROACHING COLD FRONT. THERE IS A SLIGHT CHANCE THAT SOME
OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004-005-010-024-033-151045-
WARREN-MCKEAN-ELK-CAMBRIA-SOMERSET-
633 AM EDT TUE AUG 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 14, 1:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT TUE AUG 14 2012
PAZ034-141915-
BEDFORD PA-
241 PM EDT TUE AUG 14 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD COUNTY...
AT 236 PM EDT...A STRONG THUNDERSTORM WAS NEAR CESSNA...MOVING
NORTHEAST AT 15 TO 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT NEW ENTERPRISE AND HOPEWELL.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 144 AND 146...I-99 BETWEEN
MILE MARKERS 0 AND 3.
THIS WILL ALSO IMPACT ROUTE 220.
LAT...LON 4003 7854 4008 7858 4026 7833 4025 7829
4029 7826 4022 7824 4019 7817 4015 7814
4013 7815 4008 7820
FORECASTER: STEINBUGLEvent by event
5 hail, 1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Lightning, Somerset
- When
- August 14, 2:00 PM EST
- Where
- Somerset County, 0.44 mi WSW of Shanksville
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.018, -78.908
An 18-year-old western Pennsylvania man survived a lightning strike while standing next to his kitchen stove. Cody Sines, of Shanksville, was making dinner after work when a big blue ball of flame came at him as he grabbed the handle of his electric stove. Sines later learned that lightning hit a tree his back yard before traveling through the ground and into his house. He was knocked unconscious but survived the lightning encounter.
Hail, Lancaster
- When
- August 14, 6:00 PM EST
- Where
- Lancaster County, Elizabethtown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.150, -76.600
Hail, Centre
- When
- August 14, 6:30 PM EST
- Where
- Centre County, 0.87 mi NW of State College
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.790, -77.860
Hail, Dauphin
- When
- August 14, 6:35 PM EST
- Where
- Dauphin County, 1.05 mi W of Grantville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -76.650
Hail, Juniata
- When
- August 14, 7:55 PM EST
- Where
- Juniata County, 0.4 mi SSE of Oakland Mills
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.615, -77.317
Thunderstorm Wind, Juniata
- When
- August 14, 8:00 PM EST
- Where
- Juniata County, 1.05 mi E of Mifflin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.570, -77.400
Thunderstorm winds estimated near 60 mph knocked down numerous trees in and around Mifflintown.
Hail, Cumberland
- When
- August 14, 8:12 PM EST
- Where
- Cumberland County, 1.06 mi W of Carlisle
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.200, -77.200
Flash Flood, Cumberland
- When
- August 14, 9:30 PM EST to August 15, 12:15 AM EST
- Where
- Cumberland County, 1.53 mi NNW of Hunters Run to 0.71 mi NNE of New Cumberland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.100, -77.193
Torrential thunderstorm rains of 1-2 inches in less than an hour produced numerous reports of flash flooding across the eastern half of Cumberland County. Flash flooding closed SR 42 near Mt. Holly Springs, South Front and Market Streets in Lemoyne, SR 11 in Silver Springs Township and the 400 block of Front Street in Hampden Township.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14 to 15, 20122 deaths · 1 event
- Wildfire in California, August 14 to 20, 20126 injured · $1.0 million · 1 event
- Damaging Winds in Georgia, August 14, 2012$120,000 · 55 kt wind · 10 events
- Wildfire in Washington, August 14 to 19, 2012$100,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$43,000 · 72 kt wind · 5 events
- Flash Flood in Arizona, August 14 to 15, 2012$40,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$32,000 · 64 kt wind · 5 events
- Damaging Wind in Arizona, August 14, 2012$25,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Maryland, August 14, 2012$4,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 14, 2012$4,000 · 1.25 in hail · 7 events
- Drought in Texas, August 14 to 31, 20126 events
- Flash Flooding in Maryland, August 14 to 15, 20125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392226, 391183, 391184, 391180, 391185, 391189, 391186, 391153.